Florida, 2008Hail and Damaging Winds in Florida, June 1, 2008
June 1, 2008 · NWS JAX · 14 events in 5 counties and zones
A convective complex over Georgia initiated by a passing upper level short wave early in the day produced a large scale outflow boundary that advanced over our zones during the afternoon and early evening hours over a moist and unstable airmass. Outflows combined with a strong sea breeze collision near the east coast ignited scattered severe storms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A convective complex over Georgia initiated by a passing upper level short wave early in the day produced a large scale outflow boundary that advanced over our zones during the afternoon and early evening hours over a moist and unstable airmass. Outflows combined with a strong sea breeze collision near the east coast ignited scattered severe storms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 1, 8:06 AM EST, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 8:06 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
906 AM EDT SUN JUN 1 2008
.UPDATE...MOISTURE IS INCREASING WITH THE MORNING SOUNDING SHOWING
A PW OF 1.56 INCHES AND AN ANTICPATED SFC BASED CAPE OF 3600 J/KG.
THE MEAN LAYER 1000-500 MB RIDGE HAS DRIFTED INTO CENTRAL FL WITH
SLIGHTLY STRONGER SWLY BOUNDARY LAYER WINDS THAT PREVENTED FOG
FORMATION OVERNIGHT. A SHORTWAVE CURRENTLY PRODUCING STRONG
CONVECTION IN N GA WILL PUSH SWD THRU THE AFTN AND NIGHT
INCREASING RAIN CHANCES ALONG OUR NRN TIER. MEANWHILE SEA BREEZE
COLLISIONS WILL OCCUR CLOSER TO THE E COAST THIS AFTN WITH WLY
STEERING FLOW ALOFT. MINOR TWEAKS HAVE BEEN MADE TO THE GRIDS AND
WILL UPDATE TO REMOVE ANY MENTION OF FOG.
&&
.AVIATION...SEA BREEZE COLLISIONS WILL BE CLOSER TO THE E COAST
LATE THIS AFTN AND WILL KEEP VCTS FOR ALL SITES EXPECT GNV. VFR
WILL PREVAIL EXCEPT NEAR TS AND WILL LIKELY ADD A TEMPO GROUP FOR
TS WITH THE 18Z ISSUANCE.
&&
.MARINE...WINDS ARE S TO SW 10-15 KT AT THE BUOYS OFFSHORE AND
LESS THAN 10 KT NEAR THE COAST. SEAS ARE RUNNING 2-4 FT THIS
MORNING. STILL EXPECT WINDS TO GRADUALLY SHIFT TO SE BY MID
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 95 69 92 69 / 20 30 30 20
SSI 91 73 88 73 / 20 30 30 30
JAX 94 70 90 71 / 20 30 30 30
SGJ 91 72 88 72 / 20 30 30 20
GNV 94 68 93 69 / 30 20 30 20
OCF 94 68 93 68 / 20 20 20 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
TRABERT/KERNS
Hazardous weather outlook, Jun 1, 4:16 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 AM EDT SUN JUN 1 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-020930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
516 AM EDT SUN JUN 1 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
A WEAK AREA OF LOW PRESSURE WILL TRACK THROUGH THE DEEP SOUTH
TODAY AND COMBINE WITH AN UPPER LEVEL DISTURBANCE TO PRODUCE A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS NORTH OF THE AREA.
THROUGH THE EVENING HOURS...THIS ACTIVITY WILL SINK SOUTHWARD TO
AFFECT THE GEORGIA PORTION OF THE FORECAST AREA WITH SCATTERED
SHOWERS AND THUNDERSTORMS.
MEANWHILE...A SEPARATE AREA OF SCATTERED ACTIVITY IS EXPECTED TO
FORM ALONG THE EAST AND WEST COAST SEABREEZE COLLISION. THIS IS
EXPECTED TO OCCUR ALONG THE INTERSTATE 95 CORRIDOR OF NORTHEAST
FLORIDA LATE THIS AFTERNOON. BOTH AREAS OF DISTURBED WEATHER WILL
HAVE THE POTENTIAL FOR ISOLATED STRONG WIND GUSTS...SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
DEESE
In the hours before
Special weather statement, Jun 1, 12:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT SUN JUN 1 2008
FLZ040-011830-
MARION-
150 PM EDT SUN JUN 1 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN MARION
COUNTY FOR STRONG WINDS VALID UNTIL 230 PM EDT...
AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF RAINBOW LAKES ESTATES...
MOVING EAST AT 7 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ROMEO...RAINBOW LAKES ESTATES...DUNNELLON AND OCALA AIRPORT
THROUGH 230 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TRABERT
Hail, Marion
- When
- June 1, 1:40 PM EST
- Where
- Marion County, 5.23 mi SE of Dunnellon Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 29.025, -82.310
Penny size was reported at the Spruce Creek Preserve east of Dunnellon. Rainfall rates were near 2 inches per hour.
Thunderstorm Wind, Alachua
- When
- June 1, 3:30 PM EST
- Where
- Alachua County, 0.91 mi SE of High Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.820, -82.590
Trees were blown down in both High Springs and Newberry around 430 pm local time from strong thunderstorm winds.
Thunderstorm Wind, Alachua
- When
- June 1, 3:50 PM EST
- Where
- Alachua County, 3.3 mi NNW of Clark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.820, -82.660
Several trees were blown down on County Road 340 near Poe Springs Road.
Hail, Duval
- When
- June 1, 4:13 PM EST
- Where
- Duval County, 3.01 mi SSW of Center Park
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.240, -81.520
A local television station meteorologist reported golf ball size hail and estimated wind gusts up to 60 mph near the St. Johns Town Center shopping complex.
Thunderstorm Wind, Duval
- When
- June 1, 4:20 PM EST
- Where
- Duval County, 3.01 mi SSW of Center Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.240, -81.520
A roof was blown off of a carport at Point Meadows Place and hail drifts accumulated up to 3 inches deep in some areas.
Hail, St. Johns
- When
- June 1, 4:43 PM EST
- Where
- St. Johns County, 1.38 mi N of Fruit Cove
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.120, -81.630
A spotter reported hail slightly smaller than golf ball size about 2 miles south of Marbon Road and San Jose Blvd.
Hail, Duval
- When
- June 1, 5:12 PM EST
- Where
- Duval County, 1.92 mi WNW of (Nzc)nas Cecil Fld
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.230, -81.910
A spotter reported penny and golf ball size hail.
Hail, Duval
- When
- June 1, 5:15 PM EST
- Where
- Duval County, 0.6 mi W of Jacksonville Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -81.790
Dime to quarter size hail lasted for about 12 minutes near 103rd Street and Old Middleburg Road. Some tree branches were snapped at tree top level.
Hail, Duval
- When
- June 1, 5:27 PM EST
- Where
- Duval County, 1.51 mi SSE of Jacksonville Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.230, -81.770
A spotter reported quarter size hail and minor flooding of low lying areas.
Hail, Duval
- When
- June 1, 5:27 PM EST
- Where
- Duval County, Jacksonville Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.250, -81.780
A spotter reported quarter size hail at 103rd and California Street.
Hail, Duval
- When
- June 1, 5:28 PM EST
- Where
- Duval County, 2.76 mi ENE of O L F Whitehouse Nas
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.370, -81.840
Hail, Duval
- When
- June 1, 5:32 PM EST
- Where
- Duval County, 0.69 mi S of Halseman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.310, -81.870
A spotter reported quarter size hail 1 mile west of Chaffee Road from Interstate 10. Wind gusts were estimated at 40-50 mph.
Hail, Duval
- When
- June 1, 5:36 PM EST
- Where
- Duval County, 1.79 mi W of Yukon
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.230, -81.730
Penny size hail was reported. Some stones were slightly larger.
Hail, Nassau
- When
- June 1, 5:46 PM EST
- Where
- Nassau County, 0.6 mi W of Bryceville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.380, -81.940
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98119, 98130, 98131, 98120, 98132, 98121, 98122, 98123, 98124, 98125, 98126, 98127, 98128, 98129.